Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

July 10, 2021Labette County, Kansas

NWS Wichita, KS issued this special weather statement at Jul 10, 2021, 5:06 PM CDT for Labette County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2021, 5:06 PM CDT (22:06 UTC)
Expired
Jul 10, 2021, 5:45 PM CDT
In force
39 min
Issued by
NWS Wichita, KS

County Labette County, KS

The radar

The Tulsa radar (KINX), 122 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2021-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2021-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
917 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted.

199 
WWUS83 KICT 102206
SPSICT

Special Weather Statement
National Weather Service Wichita KS
506 PM CDT Sat Jul 10 2021
 
KSZ099-100-102245-
Montgomery KS-Labette KS-
506 PM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Northern Labette County in southeastern Kansas...

* Until 545 PM CDT.

* At 505 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Cherryvale...moving east at 25
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Cherryvale, Oswego, Altamont, Mound Valley, Labette,
  Parsons Tri City Airport, Dennis and Big Hill Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3721 9560 3738 9558 3738 9508 3714 9507
TIME...MOT...LOC 2206Z 282DEG 22KT 3729 9552 

$$

JAKUB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Jul 10, 1:08 PM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 1:08 PM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
108 PM CDT Sat Jul 10 2021

.SHORT TERM...(This evening through Monday night)
Issued at 106 PM CDT Sat Jul 10 2021

Water vapor imagery shows shortwave diving southeast across Nebraska
into northern KS with a broad area of upper ridging over the Desert
Southwest. Mid level theta-e advection has allowed convection over
far southeast KS/sw MO to maintain this morning as it pushes off to
the southeast. Early morning convection has made for messy surface
features, but it appears the synoptic front stretches from just
north of Wichita to north of Emporia.

Convection is still expected to develop along the front as it sinks
south but still not exactly sure how far south it will make it
before storms erupt as there should be some subsidence behind the
complex of storms in southern MO. So current thinking is that storms
may develop near the KS Turnpike in the 2-4 pm time frame but
will not become more widespread until they get south of the
Turnpike. Line of storms should remain fairly progressive and be
south of the forecast area by the 7-9pm time frame. Models remain
consistent with unseasonably strong effective shear in the 40-50kt
range with an abundance of instability. So hail to golf ball size
and damaging winds remain the main threats. In addition, with PW
values around 150% of normal, very high rainfall rates will be
likely with the storms with flooding possible.

Shortwave trough will sink south tonight and will be situated over
northern MO by 12z Sun. Some scattered showers or storms will be
possible on the backside of this feature on Sun as the main vort
lobe rotates through. One of the bigger changes this forecast
package was to increase shower/storm chances Sun. Areas generally
east of I-135 will have the better chances to see a shower or storm
on Sun. By Mon morning upper trough will extend from eastern IA
through the Ozark region with subsidence across the forecast area.

Below normal temps are still expected Sun with highs only topping
out around 80. Normal highs for this time of year are in the low
90s. By Mon we will be back to the mid and upper 80s across the
region.

.LONG TERM...(Wednesday through Saturday)
Issued at 106 PM CDT Sat Jul 10 2021

Still good model agreement on another shortwave moving out of the
Northern Rockies Tue and across the Northern Plains by Wed morning.
Still looking like the bulk of the precip with this feature will
remain north of the forecast area. Slow moving front is expected to
try and sink south on Thu and will increase storm chances for the
end of the work week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1239 PM CDT Sat Jul 10 2021

Challenges:
1) Showers and thunderstorms

2) Cold front timing

3) MVFR ceilings

A cold front is positioned from near KPTT to KEWK to Council
Grove. Scattered showers and thunderstorms have been around
southern Kansas this morning. The battle has been coverage and
impact to TAF sites. Convective initiation is anticipated along
the front this afternoon, but it is a matter of timing and
location. The progress of the front has prompted the removal of
any mention for KHUT and KSLN. Given some uncertainty for KICT,
vicinity wording with a tempo group was used. Higher confidence
exists for KCNU thus the forecast suggests so with a prevailing
TSRA. Severe thunderstorms are possible with this afternoon and
evening activity with large hail (golf ball sized) and damaging
winds (60-70 mph). Again there is uncertainty in the exact timing
and location of the severe thunderstorms with the best chances in
southeast Kansas.

As additional moisture wraps in and the low deepens over Missouri,
this will bring in MVFR ceilings to most if not all sites. The
western extent is a bit of a question so lower likelihood for KRSL
and KGBD. Winds will switch to the north behind the front with
speeds around 10-15kts. There is uncertainty with this forecast
given the convection potential through the afternoon and early
evening. Amendments are likely. Stay tuned for updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  66  81  62 /  30  30  10   0
Hutchinson      90  65  82  60 /  20  20  10   0
Newton          87  65  80  61 /  30  40  10   0
ElDorado        88  65  79  61 /  50  50  20  10
Winfield-KWLD   88  66  81  62 /  50  50  20   0
Russell         87  62  82  58 /  20  10  10   0
Great Bend      88  63  82  59 /  10  10  10   0
Salina          88  65  81  60 /  30  20  10   0
McPherson       88  65  81  59 /  20  20  10   0
Coffeyville     87  66  80  62 /  70  60  30  10
Chanute         86  66  78  62 /  60  60  30  10
Iola            85  66  77  62 /  60  60  40  10
Parsons-KPPF    87  66  79  62 /  70  60  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...VJP
Hazardous weather outlook, Jul 10, 5:03 PM CDT, 3 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
503 PM CDT Sat Jul 10 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-111545-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
503 PM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...This evening and Tonight

Severe storms will be possible early this evening for far southeast
Kansas. The main hazards will be large hail up to golf ball size and
damaging wind gusts to around 65 mph. Some storms will also produce
heavy rainfall with a risk for minor lowland flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for thunderstorms on Sunday for locations
east of I-135. They are not expected to be strong or severe.

Chances for storms will return again across much of the area from
Wednesday through Friday. The risk severe storms during these times
is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Jul 10, 3:19 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
319 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             5 NNE LATHAM            37.61N 96.61W
07/10/2021  E1.75 INCH       BUTLER             KS   TRAINED SPOTTER

&&
Special weather statement, Jul 10, 3:29 PM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Wichita KS
329 PM CDT Sat Jul 10 2021

KSZ070-102100-
Greenwood KS-
329 PM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Greenwood County in southeastern Kansas...

* Until 400 PM CDT.

* At 327 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles east of Eureka...moving
  southeast at 35 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Eureka.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3776 9629 3794 9624 3792 9597 3764 9596
TIME...MOT...LOC 2029Z 295DEG 30KT 3783 9617

BUTLER
Local storm report, Jul 10, 3:36 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
336 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     TSTM WND DMG     3 E LEON                37.69N 96.73W
07/10/2021                   BUTLER             KS   EMERGENCY MNGR

            DELAYED REPORT. 4 POWER POLES SNAPPED IN
            HALF 3 MILES E OF LEON ON KS 400.

&&
Local storm report, Jul 10, 4:30 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SAT JUL 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     TSTM WND GST     CHAUTAUQUA              37.03N 96.18W
07/10/2021  E60 MPH          CHAUTAUQUA         KS   PUBLIC

&&
Special weather statement, Jul 10, 4:46 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Wichita KS
446 PM CDT Sat Jul 10 2021

KSZ093-098-099-102215-
Montgomery KS-Cowley KS-Chautauqua KS-
446 PM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Montgomery County in southeastern Kansas...
  Southeastern Cowley County in south central Kansas...
  Southern Chautauqua County in southeastern Kansas...

* Until 515 PM CDT.

* At 444 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Caney to
  7 miles south of Cedar Vale...and moving southeast at 45 mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Caney, Sedan, Tyro, Peru, Chautauqua, Havana, Elgin and Niotaze.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
south central and southeastern Kansas.

LAT...LON 3720 9597 3700 9565 3700 9677
TIME...MOT...LOC 2146Z 305DEG 40KT 3704 9594 3700 9649

BUTLER
Special weather statement, Jul 10, 5:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
506 PM CDT Sat Jul 10 2021

KSZ099-100-102245-
Montgomery KS-Labette KS-
506 PM CDT Sat Jul 10 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Northern Labette County in southeastern Kansas...

* Until 545 PM CDT.

* At 505 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Cherryvale...moving east at 25
  mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Parsons, Cherryvale, Oswego, Altamont, Mound Valley, Labette,
  Parsons Tri City Airport, Dennis and Big Hill Lake.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern Kansas.

LAT...LON 3721 9560 3738 9558 3738 9508 3714 9507
TIME...MOT...LOC 2206Z 282DEG 22KT 3729 9552

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 1:28 AM CDTSpecial Weather StatementICTMarion32 min
Jul 10, 2:12 AM CDTSpecial Weather StatementICTMarion33 min
Jul 10, 2:52 AM CDTSpecial Weather StatementICTButler23 min
Jul 10, 4:06 AM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell, Saline54 min
Jul 10, 4:58 AM CDTSpecial Weather StatementICTReno47 min
Jul 10, 2:33 PM CDTSpecial Weather StatementICTButler27 min
Jul 10, 2:50 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood55 min
Jul 10, 2:58 PM CDTSpecial Weather StatementICTGreenwood32 min
Jul 10, 3:29 PM CDTSpecial Weather StatementICTGreenwood31 min
Jul 10, 3:44 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Montgomery, Wilson14 min
Jul 10, 3:51 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley, Elk, Montgomery54 min
Jul 10, 4:46 PM CDTSpecial Weather StatementICTChautauqua29 min
Jul 10, 5:57 PM CDTSpecial Weather StatementICTLabette48 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.